The villagers were accustomed to the adulterated version

Addicted to bad toddy Telangana villagers fall sick when given the good stuffImage for representation: (Wikipedia/Vinay Kudithipudi)
news Monday, September 14, 2015 - 08:42

The government general hospital in Nizamabad witnessed absolute chaos on Sunday after about 70 people addicted to adulterated toddy fell ill reportedly due to `withdrawal symptoms'

The Telangana government has been cracking down on illicit and adulterated liquor and following a stern warning by excise officials, local toddy shop owners in the area had allegedly stopped adulteration.

According to a Times of India report, the villagers in the district, had been drinking 'unadulterated' toddy for about a week now, but they were so accustomed to the adulterated version, that they began showing withdrawal symptoms and falling sick.

Chemicals like diazepam and alprazolam are usually mixed in toddy to increase its intoxication level. However, these substances are also highly addictive, which resulted in the villager's withdrawal symptoms.

While 20 cases were reported on Saturday, around 50 more people were admitted on Sunday. The hospital administration may also take preventive measures as more patients are expected to report from surrounding villages in the next few days.

Become a TNM Member for just Rs 999!
You can also support us with a one-time payment.